NMDOH Logo
Home News Department of Health Reports Wound Botulism Case
David Morgan
575-528-5197 Office
575-649-0754 Mobile

Department of Health Reports Wound Botulism Case


Case linked to injection drug use

The New Mexico Department of Health (NMDOH) is investigating a confirmed case of wound botulism in a 48-year-old man from Doña Ana County. The patient is an injection drug user and the suspected source of infection is either a soiled skin injection site, contaminated injection devices or contaminated heroin. The man is currently hospitalized. In 2016, NMDOH identified three confirmed and one probable wound botulism cases among people who inject drugs.

Botulism is a rare, but potentially deadly illness caused by a nerve toxin that induces paralysis. Wound botulism is caused by the toxin produced from a wound infected with bacteria called Clostridium botulinum.

“We are asking healthcare providers to carefully consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” said Secretary of Health Lynn Gallagher. “People who inject drugs should be aware of the signs and symptoms associated with wound botulism and seek immediate medical attention if they begin to experience any of those signs or symptoms.”

Signs and symptoms of botulism include:

  • Double vision
  • Blurred vision
  • Drooping eyelids
  • Slurred speech
  • Difficulty swallowing
  • Dry mouth
  • Muscle weakness/descending paralysis
  • Difficulty breathing/shortness of breath

If left untreated, these symptoms may progress to cause paralysis of the respiratory muscles, arms, legs, and trunk with subsequent death. Anyone with these symptoms and a history of heroin injection should seek medical attention immediately at the nearest emergency room. NMDOH is working with healthcare providers to raise awareness about the issue, as well as with drug outreach and treatment programs so that the drug injecting community is aware of the risks of wound botulism associated with injecting heroin.

In addition, the New Mexico Department of Health recommends:

  • All clinicians be alert for cases of wound botulism, especially in injection drug users
  • Anyone who suspects botulism call the New Mexico Department of Health at 505-827-0006 so that antitoxin can be obtained from the Centers for Disease Control and Prevention as soon as possible if necessary.
  • Warn persons who inject drugs about wound botulism and inform them of the signs and symptoms and the need to seek medical care immediately

For more information on wound botulism visit the Botulism - Injection Drug Use and Wound website.


Media Contact

We would be happy to provide additional information about this press release. Simply contact David Morgan at 575-528-5197 (Office) or 575-649-0754 (Mobile) with your questions.


Versión en Español

En un esfuerzo para hacer que nuestros comunicados de prensa sean más accesibles, también tenemos disponibles una versión en español. Por favor presione el enlace de abajo para acceder a la traducción.

Departamento de Salud Reporta Caso de Botulismo por Herida